Statins are prescription medications that lower high levels of ‘bad’ LDL cholesterol. Doctors prescribe them a lot as they are safer with proven results to reduce the odds of stroke and heart attack. However, statins may lead to unwanted symptoms, including muscle pain.
Doctors do not understand the right cause of statin-related muscle pain. However, there’s evidence that the medications might change how your cells use energy or cause protein and calcium to leak out of the muscles. Few people may be more sensitive to the changes than others.
You may not have any aches. However, if you do, you should not stop taking pills. It will help if you talk to your doctor first. First, it’ll help make sure that nothing more serious goes on. Then they’ll go over strategies to lower cholesterol as it eases muscle pain simultaneously.
Who gets statin-related muscle pain?
Studies show that around 5% of people in the medication trials get these types of aches. However, in real life, as many as 30% of the people who take statin complain about muscle pain. Few experts think the higher number is partly due to the ‘nocebo’ effect. Instead, it means that you feel specific bad symptoms as you expect.
Statin-related muscle pain usually happens within the first few months after you start the medication or raise the dose. After that, you may feel a constant weakness or soreness in your calves, hips, thighs, or shoulders. If you are like most people, it’ll affect both sides of the body.
Symptoms related to statin-related muscle pain could be serious or mild enough to interfere with your day-to-day life. In addition, the side effects may or may not get better the longer you take the medication.
Odds of statin-related muscle pain may go up if:
- You take higher-dose statin
- You have thyroid, liver, and kidney problems
- You have a muscle disease
- You are a small female
- You are 80 or older
Tips to Manage Muscle Pain
Your doctor may ask you to go through many steps, including the following:
Make lifestyle change
A heart-healthy diet high in fiber and low in trans and saturated fats can lower your ‘bad’ cholesterol (LDL). Regular physical activity – 150 minutes of moderate weekly exercise may boost your ‘good’ levels (HDL). If you smoke, then you should quit. These changes may sometimes lower the dose you need to take.
Get thyroid checked
Weakness and muscle pain can be a sign of hypothyroidism. The doctor may run a simple blood test to check thyroid levels to see if you need treatment.
Ask about intense or long exercise
There’s a possibility of muscle pain rising if you do physical activities. In a few cases, the doctor may suggest you skip statin a day or two before you do serious exercises like a marathon.
It is normal to feel some soreness after a workout. However, research on people shows that moderate exercise may guard against a few statin-related side effects on the muscles.
Muscle aches sometimes get mild or go away when you low the amount of statin intake. Your doctor will go over the pros and cons of your choice. If your LDL levels are high on a lower dose, you may need to make a few lifestyle changes or add another type of cholesterol medicine.
When does muscle pain become an emergency?
Most aches related to statin are not quite harmful as they may seem. However, statins may lead to serious muscle damage. You could get a life-threatening condition called rhabdomyolysis. It only happens to a few people in every million who intake these medications. Your odds increase if you simultaneously take high doses of statins or other medications.
Doctors may also run tests on your urine and blood to check for this condition. You should tell them right away if you have a mix of the following symptoms:
- Weak muscles
- Brown or red urine
- Serious muscle pain
It is better to consult your doctor when you intake any supplement, herbs, or medication. For example, if you are on a low-dose statin every other day, get the medications at a discount through best pharmacy discount card.